[Skip to Content]
[Skip to Content Landing]
Article
March 6, 1978

Terbutaline and Muscular Symptoms

Author Affiliations

Topeka, Kan

JAMA. 1978;239(10):930. doi:10.1001/jama.1978.03280370026014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The new β-2-adrenergic bronchodilator drugs are well known to cause muscle tremor by stimulation of β-2-adrenergic receptors in skeletal muscle. Not previously noted is that in predisposed persons they may also cause persistent and widespread muscle twitching and cramping.

Report of a Case.—  At 60 years of age a male physician had left radical nephrectomy for localized renal cell carcinoma. This left him with stable mild uremia (serum creatinine level, 1.5 to 1.9 mg/dl; urea level, 30 to 36 mg/dl), manifested symptomatically only by polyuria and occasional nocturnal leg cramp.Five years later following acute viral sinusitis, chronic intrinsic asthma developed and was severe enough to require corticosteroid (aerosol beclomethasone) and β-2-adrenergic agents. Terbutaline sulfate, 5 mg three times daily at intervals of six to eight hours, caused not only prominent muscle tremor but also widespread muscle twitchings and frequent (numerous times daily) muscle cramping involving not

×